Patient :My 91 year old mother does not have any cartilage in her knee, the doctor said she cannot handle a knee replacement , will cortisone shots into the knee be worth doing to relieve the discomfort
Thank you for your question. We are truly sorry for what your mother is going through. Your mother appears to have a degenerative knee joint, which occurs in cases of osteoporosis. Given her age, surgery will be a great risk to her life. Steroid (cortisone) injections are used as anti-inflammatory treatments for joint pain. There are several pros and cons to these shots that you need to consider before your mother chooses to have this treatment. Cortisone decreases inflammation in the knee joint, providing significant pain relief. It may take several days to feel the effects of your cortisone injection and the pain relief will eventually wear off after a few weeks. There are some side affects of repeated cortisone injections, which include degeneration of soft tissue around the joint, increasing blood sugar, cortisone solidifying in the joint resulting in severe pain (rare but possible) similar to gout, and increased cortisol levels in the body. Although your mom can have an injection if she chooses to, it should not be the sole means of reducing her pain, she can also use oral pain medications like prescription ibuprofen or some topical analgesic medications such as a gel containing diclofenac (Voltaren) assist in her pain relief.
Thank you for choosing askthedoctor.com
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.